Accutane and Eye Infections

The once-popular acne medication known as Accutane has been linked to several serious side effects including liver disease, inflammatory bowel disease, depression, and more when the drug is taken over a long period of time. Several lawsuits have been filed and won due to these side effects. Another side effect linked to Accutane is that of eye infections.

Research published in Israel by an Atlanta LASIK surgeon points to a study involving 15,000 patients gathered over time. The study split the patients into three groups: those without acne who did not take Accutane; those who had acne and did not take Accutane; those with acne who took Accutane. It was found that the group who took Accutane had a much higher risk of developing conjunctivitis.

Although eye irritation is noted as a common severe side effect, the incidence of eye infections is not as well known. The reason conjunctivitis may be so high among those who take Accutane may be due to wearing contact lenses while on the drug. If Accutane is known for drying out the eyes and leading to irritation, it isn’t much of a leap to realize the drug is the reason some of these patients have a high incidence of eye infection.

According to the LASIK surgeon, people who take Accutane should not wear contact lenses. He says, “LASIK is dangerous while on this medication and not something I recommend.”

When you speak to your ophthalmologist or optometrist, you should disclose all medications you are taking. This helps them either recommend alternatives for your eyesight, or narrow down the reason you are getting eye infections. As the LASIK surgeon stated, you should not be taking Accutane if you are interested in this procedure. Chronic dry eyes is not a good indicator for a successful LASIK surgery.

If you have an eye infection and wear contact lenses, find an eye doctor in your area who can help to diagnose what the problem may be.